Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 3, 1998, 3:21 PM PST for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 3, 1998, 3:21 PM PST (23:21 UTC)
- Expired
- Feb 3, 1998, 5:30 PM PST
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 032330 FFWSAN CAC073-040130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 321 PM PST TUE FEB 3 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 530 PM PST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...WESTERN SAN DIEGO COUNTY AT 325 PM DOPPLER RADAR AND SATELLITE INDICATED HEAVY SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING RAPIDLY OVER THE COASTAL WATERS AND MOVING OVER THE COASTAL AREAS OF SAN DIEGO COUNTY. THE HEAVIEST THUNDERSTORMS WERE BETWEEN DOWNTOWN SAN DIEGO AND ENCINITAS. THE STORMS WERE MOVING NORTHEAST AT ABOUT 20 MPH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:30 PM PST, 51 minutes earlier.
Area forecast discussion, Feb 3, 2:30 PM PST, 51 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST TUE FEB 3 1998
...SYNOPSIS...
FLASH FLOOD WATCH AND URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 9
PM TONIGHT. SNOW ADVISORY IN THE MOUNTAINS ABOVE 5500 FT UNTIL
MIDNIGHT TONIGHT WITH SNOW ACCUMULATIONS OF 4 TO 8 INCHES. HEAVY SURF
ADVISORY THROUGH THURSDAY. RESIDUAL MOISTURE AND COLD AIR ALOFT WILL
CONTINUE SHOWERS AND THUNDERSTORMS TONIGHT...TAPERING OFF WEDNESDAY
MORNING. PARTLY CLOUDY WEDNESDAY AFTERNOON THROUGH THURSDAY IN A
MOIST AIR MASS UNDER WEAK HIGH PRESSURE.
...DISCUSSION...
THE HEAVY RAIN HAS TAPERED OFF AND JUST GETTING MAINLY LIGHT SHOWERS.
WILL CANCEL FFA AND URBAN/SMALL STREAM FLOOD ADVISORY THIS AFTERNOON.
GETTING SNOW REPORTS DOWN TO 4600 FT. DEEP LOW CENTERED OFF NRN CA
COAST AND STRONG GRADIENTS AND UPPER FLOW ACROSS OUR CWA. WINDS HAVE
DECREASED FROM EARLIER TODAY BUT SHOULD STILL BE STRONG ENUF FOR WAD
IN MOUNTAINS TONIGHT. W WINDS BEHIND FRONT WILL BRING WAD WINDS TO OJ
COUNTY COAST. VIL STILL QUITE LOW...ESPECIALLY CONSIDERING WARM AIR
MASS SO EXPECT MAINLY HEAVY RAIN/WIND BUT NOT BIG HAIL FROM
THUNDERSTORMS.
LOOKS LIKE THE BACK EDGE OF SIGNIFICANT SHOWERS JUST OFF COAST ONLY
SLOWLY PROCESSING E. HOWEVER...CELLS TRAINING NNE ALONG FRONT FOR
LONG FETCH OF SHOWERS. BEST DYNAMICS MOVED THRU AT ABOUT 18Z TODAY.
TROF LINE GOES THRU LATE TONIGHT AND WILL KEEP SHOWERS AND
THUNDERSTORMS TIL THEN MAKE IT CHANCE WED AM. COLDER AIR MOVING IN
AND SNOW LEVEL WILL CONTINUE TO LOWER TONIGHT. RAIN WILL BE MORE
SHOWERY TONIGHT BUT WILL STILL GET SOME LOCAL HEAVY AMOUNTS AND WILL
KEEP FFA TIL 9 PM. WEST WINDS WILL PICK UP BEHIND FRONT TONIGHT.
DIRTY RIDGE BUILDS PM. NEXT STORM BRING MORE CLOUDS THU.
SAN BB 053/061 050/063 052 049411
ATKINNearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.